Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 16, NWS Midland/Odessa, TX

February 24, 200819 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Feb 24, 2008, 4:57 AM CST for 19 counties in Texas. It took effect at Feb 25, 2008, 9:00 AM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 24, 2008, 4:57 AM CST (10:57 UTC)
In effect from
Feb 25, 2008, 9:00 AM CST
Expired
Feb 25, 2008, 9:00 PM CST
In force
12 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 7 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.0 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3807 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 241057
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
457 AM CST SUN FEB 24 2008

...A RED FLAG WARNING IS IN EFFECT MONDAY AFTERNOON AND EVENING FOR
ALL AREAS FOR VERY WARM...DRY AND WINDY CONDITIONS ALONG WITH VERY 
HIGH TO EXTREME FIRE DANGER...

.A POTENT UPPER STORM SYSTEM WILL MOVE OVER THE CENTRAL PLAINS ON
MONDAY RESULTING IN WELL ABOVE NORMAL TEMPERATURES AND INCREASING
WINDS AREAWIDE. VERY HIGH TO EXTREME FIRE DANGER IS EXPECTED...SO
A RED FLAG WARNING IS IN EFFECT FOR ALL OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO MONDAY AFTERNOON AND EVENING.

NMZ114-115-TXZ045>048-050>053-057>063-067>070-074-075-079>082-258-
242100-
/O.UPG.KMAF.FW.A.0012.080225T1800Z-080226T0300Z/
/O.NEW.KMAF.FW.W.0016.080225T1800Z-080226T0300Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY-
ANDREWS-MARTIN-HOWARD-MITCHELL-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
457 AM CST SUN FEB 24 2008 /357 AM MST SUN FEB 24 2008/

...RED FLAG WARNING IN EFFECT FROM 12 PM CST /11 AM MST/ TO 9 PM
CST /8 PM MST/ MONDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 12 PM CST /11 AM MST/ TO
9 PM CST /8 PM MST/ MONDAY. THE FIRE WEATHER WATCH IS NO LONGER
IN EFFECT. 

THE COMBINATION OF WESTERLY 20 FOOT WINDS ABOVE 20 MPH ALONG WITH
GUSTS AT OR ABOVE 35 MPH...MINIMUM RELATIVE HUMIDITIES BETWEEN 10
AND 15 PERCENT AND EXTREME FIRE DANGER WILL CONTINUE TO BRING
FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH MONDAY AFTERNOON.

WINDY CONDITIONS...UNSEASONABLY WARM TEMPERATURES AND VERY LOW
RELATIVE HUMIDITIES ARE EXPECTED AGAIN ON MONDAY. THIS ALONG WITH
VERY HIGH TO EXTREME FIRE DANGER WILL RESULT IN ANOTHER CRITICAL
FIRE WEATHER DAY MONDAY.

...RED FLAG WARNING IS IN EFFECT FROM 12 PM CST/11 AM MST THROUGH
9 PM CST/8PM MST/ MONDAY FOR ALL OF WEST TEXAS AND SOUTHEASTERN
NEW MEXICO FOR 20 FOOT WINDS IN EXCESS OF 20 MPH...RELATIVE
HUMIDITIES LESS THAN 15 PERCENT...AND EXTREME FIRE DANGER...

$$
5 follow-up statements
000 
WWUS84 KMAF 242130
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CST SUN FEB 24 2008

...CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS EXPECTED 
MONDAY ACROSS ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO...

...A RED FLAG WARNING IS IN EFFECT MONDAY AFTERNOON AND EVENING FOR
ALL AREAS FOR VERY WARM...VERY WINDY AND DRY CONDITIONS ALONG WITH 
VERY HIGH TO EXTREME FIRE DANGER...

.A POTENT UPPER STORM SYSTEM WILL MOVE OVER THE CENTRAL PLAINS ON
MONDAY RESULTING IN INCREASING WINDS ACROSS ALL OF WEST TEXAS AND 
SOUTHEASTERN NEW MEXICO. WELL ABOVE NORMAL TEMPERATURES AND
A DRY AIRMASS WILL DROP MINIMUM RELATIVE HUMIDITIES BELOW 15%.
VERY HIGH TO EXTREME FIRE DANGER IS EXPECTED...SO A RED FLAG
WARNING REMAINS IN EFFECT FOR ALL OF WEST TEXAS AND SOUTHEASTERN
NEW MEXICO MONDAY AFTERNOON AND EVENING.

NMZ114-115-TXZ045>048-050>053-057>063-067>070-074-075-079>082-258-
251100-
/O.CON.KMAF.FW.W.0016.080225T1800Z-080226T0300Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY-
ANDREWS-MARTIN-HOWARD-MITCHELL-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
330 PM CST SUN FEB 24 2008 /230 PM MST SUN FEB 24 2008/

...RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM CST /11 AM MST/
TO 9 PM CST /8 PM MST/ MONDAY...

THE COMBINATION OF WESTERLY 20 FOOT WINDS ABOVE 20 MPH ALONG WITH
GUSTS AT OR ABOVE 35 MPH...MINIMUM RELATIVE HUMIDITIES OF NEAR 10
TO 15 PERCENT AND EXTREME FIRE DANGER WILL CONTINUE TO FAVOR
CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ON MONDAY.
SHIFTING WINDS CAN ALSO BE EXPECTED MONDAY AFTERNOON AS A COLD
FRONT MOVES ACROSS THE REGION.

CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED MONDAY. OUTDOOR ACTIVITIES THAT MAY PRODUCE FLAMES OR
SPARKS ARE HIGHLY DISCOURAGED. ACCIDENTAL IGNITIONS WILL LIKELY
GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

EMERGENCY RESPONDERS AND FIRE CREWS IN THE FIELD SHOULD REMAIN
ALERT FOR AN EXPECTED FRONTAL PASSAGE CAUSING A WIND SHIFT FROM
WEST TO NORTHWEST MONDAY AFTERNOON. A CHANGE IN WIND DIRECTION CAN
RESULT IN A DANGEROUS SHIFT IN PROPAGATION AND SPREAD OF ONGOING
WILDFIRES. REMEMBER...A MAJORITY OF FIREFIGHTING DEATHS AND
INJURIES ARE CAUSED BY SUDDEN CHANGES IN WIND DIRECTION AND SPEED.

$$
000 
WWUS84 KMAF 251046
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 AM CST MON FEB 25 2008

...EXTREMELY CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY ACROSS
ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO...

...A RED FLAG WARNING IS IN EFFECT THIS MORNING THROUGH LATE THIS EVENING
FOR ALL AREAS FOR VERY WARM...VERY WINDY AND DRY CONDITIONS ALONG
WITH EXTREME FIRE DANGER...

.A POTENT UPPER STORM SYSTEM WILL MOVE OVER THE CENTRAL PLAINS ON
TODAY RESULTING IN INCREASING WINDS ACROSS ALL OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. WELL ABOVE NORMAL TEMPERATURES AND A DRY
AIRMASS WILL DROP MINIMUM RELATIVE HUMIDITIES BELOW 15%. EXTREME
FIRE DANGER IS EXPECTED...SO A RED FLAG WARNING REMAINS IN EFFECT
FOR ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO FROM THIS
MORNING THROUGH LATE THIS EVENING.

NMZ114-115-TXZ045>048-050>053-057>063-067>070-074-075-079>082-258-
252100-
/O.EXT.KMAF.FW.W.0016.080225T1500Z-080226T0300Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY-
ANDREWS-MARTIN-HOWARD-MITCHELL-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
446 AM CST MON FEB 25 2008 /346 AM MST MON FEB 25 2008/

...RED FLAG WARNING NOW IN EFFECT FROM 9 AM CST /8 AM MST/ THIS
MORNING TO 9 PM CST /8 PM MST/ THIS EVENING...

THE RED FLAG WARNING IS NOW IN EFFECT FROM 9 AM CST /8 AM MST/
THIS MORNING TO 9 PM CST /8 PM MST/ THIS EVENING. 

CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED TODAY.  OUTDOOR ACTIVITIES THAT MAY PRODUCE FLAMES OR
SPARKS ARE HIGHLY DISCOURAGED.  DO NOT THROW CIGARETTES ONTO THE 
GROUND OR OUT OF A MOVING VEHICLE.  ACCIDENTAL IGNITIONS WILL
LIKELY GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

EMERGENCY RESPONDERS AND FIRE CREWS IN THE FIELD SHOULD REMAIN
ALERT FOR AN EXPECTED FRONTAL PASSAGE CAUSING A WIND SHIFT FROM
WEST TO NORTHWEST AND THEN NORTH MONDAY AFTERNOON. A CHANGE IN WIND
DIRECTION CAN RESULT IN A DANGEROUS SHIFT IN PROPAGATION AND
SPREAD OF ONGOING WILDFIRES. REMEMBER...A MAJORITY OF FIREFIGHTING
DEATHS AND INJURIES ARE CAUSED BY SUDDEN CHANGES IN WIND DIRECTION
AND SPEED.

$$
000 
WWUS84 KMAF 251319 AAA
RFWMAF

RED FLAG WARNING...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
719 AM CST MON FEB 25 2008

...EXTREMELY CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY
ACROSS ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO...

...A RED FLAG WARNING IS IN EFFECT THIS MORNING THROUGH LATE THIS
EVENING FOR ALL AREAS FOR VERY WARM...VERY WINDY AND DRY
CONDITIONS ALONG WITH EXTREME FIRE DANGER...

.A POTENT UPPER STORM SYSTEM WILL MOVE OVER THE CENTRAL PLAINS TODAY
RESULTING IN INCREASING WINDS ACROSS ALL OF WEST TEXAS AND SOUTHEASTERN
NEW MEXICO. WELL ABOVE NORMAL TEMPERATURES AND A DRY AIRMASS WILL
DROP MINIMUM RELATIVE HUMIDITIES BELOW 10 PERCENT ACROSS THE REGION.
EXTREME FIRE DANGER IS EXPECTED...SO A RED FLAG WARNING REMAINS IN
EFFECT FOR ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO FROM THIS
MORNING THROUGH LATE THIS EVENING.

NMZ114-115-TXZ045>048-050>053-057>063-067>070-074-075-079>082-258-
252200-
/O.CON.KMAF.FW.W.0016.080225T1500Z-080226T0300Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY-
ANDREWS-MARTIN-HOWARD-MITCHELL-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
719 AM CST MON FEB 25 2008 /619 AM MST MON FEB 25 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/
THIS EVENING...

THE COMBINATION OF VERY WARM TEMPERATURES...VERY WINDY CONDITIONS...
A VERY DRY AIRMASS AND EXTREME FIRE DANGER WILL CREATE AN
ENVIRONMENT FAVORABLE FOR EXPLOSIVE FIRE GROWTH AND SPREAD ACROSS
ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO TODAY.

OUTDOOR ACTIVITIES THAT MAY PRODUCE FLAMES OR SPARKS ARE HIGHLY
DISCOURAGED. DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A
MOVING VEHICLE. ACCIDENTAL IGNITIONS WILL LIKELY GROW RAPIDLY INTO
DANGEROUS WIND-DRIVEN WILDFIRES.

EMERGENCY RESPONDERS AND FIRE CREWS IN THE FIELD SHOULD REMAIN
ALERT FOR AN EXPECTED FRONTAL PASSAGE CAUSING A WIND SHIFT FROM
WEST TO NORTHWEST AND THEN NORTH MONDAY AFTERNOON. A CHANGE IN
WIND DIRECTION CAN RESULT IN A DANGEROUS SHIFT IN PROPAGATION AND
SPREAD OF ONGOING WILDFIRES. REMEMBER...A MAJORITY OF FIREFIGHTING
DEATHS AND INJURIES ARE CAUSED BY SUDDEN CHANGES IN WIND DIRECTION
AND SPEED.

$$
000 
WWUS84 KMAF 251735 AAA
RFWMAF

RED FLAG WARNING...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1135 AM CST MON FEB 25 2008

...THIS IS A PARTICULARLY DANGEROUS FIRE WEATHER SITUATION...

...A RED FLAG WARNING REMAINS IN EFFECT THIS MORNING THROUGH LATE 
THIS EVENING FOR ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO FOR
VERY WARM... VERY WINDY...EXTREMELY DRY CONDITIONS AND EXTREME
FIRE DANGER...

.VERY WINDY TO STRONG WEST TO NORTHWEST WINDS WILL CONTINUE TO
SPREAD ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON.
WINDS WILL ALSO GRADUALLY SHIFT FROM NORTHWEST TO NORTH TONIGHT.
AS TEMPERATURES WARM INTO THE 70S AND 80S...RELATIVE HUMIDITY
VALUES WILL CRATER IN THE 5 TO 10 PERCENT RANGE THIS AFTERNOON.
THESE CONDITIONS WILL COMBINE WITH EXTREMELY DRY FUELS TO PRODUCE
A VERY DANGEROUS FIRE WEATHER SITUATION ACROSS ALL OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON.

NMZ114-115-TXZ045>048-050>053-057>063-067>070-074-075-079>082-258-
252200-
/O.CON.KMAF.FW.W.0016.000000T0000Z-080226T0300Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY-
ANDREWS-MARTIN-HOWARD-MITCHELL-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1135 AM CST MON FEB 25 2008 /1035 AM MST MON FEB 25 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/
THIS EVENING...

WEST TO NORTHWEST 20 FOOT WIND SPEEDS OF 25 TO 35 MPH...WITH
GUSTS TO 50 MPH ARE LIKELY ACROSS MUCH OF THE REGION THIS
AFTERNOON...WITH HIGHER WIND SPEEDS LIKELY IN THE MOUNTAINS.
RELATIVE HUMIDITY WILL ALSO DROP TO 5 TO 10 PERCENT ACROSS ALL OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON. FUELS ARE
EXTREMELY DRY...AND ANY FIRE IGNITIONS WILL LIKELY GROW AND SPREAD
QUICKLY.

OUTDOOR ACTIVITIES THAT MAY PRODUCE FLAMES OR SPARKS ARE HIGHLY
DISCOURAGED. DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A
MOVING VEHICLE. ACCIDENTAL IGNITIONS WILL LIKELY GROW RAPIDLY INTO
DANGEROUS WIND-DRIVEN WILDFIRES.

EMERGENCY RESPONDERS AND FIRE CREWS IN THE FIELD SHOULD REMAIN
ALERT FOR AN EXPECTED FRONTAL PASSAGE CAUSING A WIND SHIFT FROM
WEST TO NORTHWEST AND THEN NORTH THIS AFTERNOON. A CHANGE IN
WIND DIRECTION CAN RESULT IN A DANGEROUS SHIFT IN PROPAGATION AND
SPREAD OF ONGOING WILDFIRES. REMEMBER...A MAJORITY OF FIREFIGHTING
DEATHS AND INJURIES ARE CAUSED BY SUDDEN CHANGES IN WIND DIRECTION
AND SPEED.

$$
000 
WWUS84 KMAF 252057
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
257 PM CST MON FEB 25 2008

...THIS IS A PARTICULARLY DANGEROUS FIRE WEATHER SITUATION...

...A RED FLAG WARNING REMAINS IN EFFECT THROUGH THIS EVENING FOR
ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO FOR VERY WARM...
VERY WINDY...EXTREMELY DRY CONDITIONS AND EXTREME FIRE DANGER...

.VERY WINDY TO STRONG WEST TO NORTHWEST WINDS WILL CONTINUE TO
SPREAD ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THE REMAINDER OF
THIS AFTERNOON INTO THIS EVENING. RELATIVE HUMIDITY WILL REMAIN
IN THE 5 TO 10 PERCENT RANGE ACROSS MUCH OF THE REGION THIS
AFTERNOON...AND WILL BE SLOW TO RECOVER DURING THE EVENING. THESE
CONDITIONS WILL CONTINUE TO COMBINE WITH EXTREMELY DRY FUELS TO
PRODUCE A VERY DANGEROUS FIRE WEATHER SITUATION ACROSS ALL OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON.

NMZ114-115-TXZ045>048-050>053-057>063-067>070-074-075-079>082-258-
260300-
/O.CON.KMAF.FW.W.0016.000000T0000Z-080226T0300Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY-
ANDREWS-MARTIN-HOWARD-MITCHELL-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
257 PM CST MON FEB 25 2008 /157 PM MST MON FEB 25 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/
THIS EVENING...

WEST TO NORTHWEST 20 FOOT WIND SPEEDS OF 25 TO 35 MPH...WITH A FEW
GUSTS OVER 45 MPH WILL CONTINUE ACROSS MUCH OF THE REGION FOR THE
REMAINDER OF THE AFTERNOON. WIND SPEEDS WILL BE HIGHER IN THE
MOUNTAINS. RELATIVE HUMIDITY WILL REMAIN IN 5 TO 10 PERCENT RANGE
ACROSS MOST LOCATIONS FOR THE REST OF THE AFTERNOON...AND WILL BE
SLOW TO RECOVER DURING THE EVENING. FUELS ARE EXTREMELY DRY...AND
ANY FIRE IGNITIONS WILL LIKELY GROW AND SPREAD QUICKLY.

OUTDOOR ACTIVITIES THAT MAY PRODUCE FLAMES OR SPARKS ARE HIGHLY
DISCOURAGED. DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A
MOVING VEHICLE. ACCIDENTAL IGNITIONS WILL LIKELY GROW RAPIDLY INTO
DANGEROUS WIND-DRIVEN WILDFIRES.

EMERGENCY RESPONDERS AND FIRE CREWS IN THE FIELD SHOULD REMAIN
ALERT FOR AN EXPECTED FRONTAL PASSAGE CAUSING A WIND SHIFT FROM
WEST TO NORTHWEST AND THEN NORTH THIS AFTERNOON. THIS WIND SHIFT
LINE WAS LOCATED ROUGHLY ALONG AN ORLA...KERMIT...ODESSA...
MIDLAND...GARDEN CITY LINE AT 3 PM CST...AND WAS MOVING SOUTHEAST
AT AROUND 30 MPH. 

REMEMBER...A CHANGE IN WIND DIRECTION CAN RESULT IN A DANGEROUS
SHIFT IN PROPAGATION AND SPREAD OF ONGOING WILDFIRES. REMEMBER...A
MAJORITY OF FIREFIGHTING DEATHS AND INJURIES ARE CAUSED BY SUDDEN
CHANGES IN WIND DIRECTION AND SPEED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Feb 24, 4:52 AM CST, 5 minutes earlier.

Area forecast discussion, Feb 24, 4:52 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 AM CST SUN FEB 24 2008

.DISCUSSION...
A QUIET DAY TODAY WILL BE FOLLOWED BY MUCH MORE ACTIVE WEATHER
MONDAY.  AN EXTREME FIRE WEATHER DAY IS EXPECTED MONDAY AS WELL
ABOVE NORMAL TEMPERATURES COMBINE WITH WINDY CONDITIONS AREAWIDE.
A SHORTWAVE RIDGE WILL FLATTEN AND TRAVERSE THE REGION TODAY.  WINDS
WILL BE MUCH LESS THAN YESTERDAY...ALTHOUGH THEY WILL BE GUSTY OVER
THE GUADALUPE MOUNTAINS...AND REACH AROUND 15 KT OVER PORTIONS OF
SOUTHEAST NEW MEXICO AS A SURFACE TROUGH DEVELOPS SOUTH OVER THOSE
AREAS.  THE PARENT SURFACE LOW OF SAID TROUGH WILL STRENGTHEN IN THE
LEE OF THE COLORADO ROCKIES THIS AFTERNOON...THEN STRENGTHEN FURTHER
TONIGHT AS IT MOVES OUT INTO THE CENTRAL PLAINS.  THIS WILL OCCUR AS
HEIGHT FALLS SPREAD EASTWARD AHEAD OF A FAST MOVING AND POTENT
SHORTWAVE TROUGH THAT WILL TRAVERSE THE CENTRAL ROCKIES ATTENDED BY
A 130 KT H25 JET.  THE RESULTANT SURFACE PRESSURE GRADIENT OVER THE
AREA TONIGHT WILL KEEP WINDS...AND TEMPERATURES ABOVE NORMAL LEVELS.

MID LEVEL WINDS WILL INCREASE AT THE BASE OF THE PASSING UPPER
TROUGH...WHICH WILL INCREASE WINDS IN THE GUADALUPE MOUNTAINS...AND
THE DAVIS MOUNTAINS ABOVE 6000 FEET...ABOVE HIGH WIND CRITERIA.  40
TO 50 MPH WINDS AND GUSTS AS HIGH AS 80 MPH WILL BE POSSIBLE IN BOTH
MOUNTAIN RANGES BY LATE MONDAY MORNING AND THROUGH MUCH OF THE
AFTERNOON.  HAVE KEPT THE HIGH WIND WATCH GOING THAT WAS IN PLACE...
BUT SHIFTED THE TIME FRAME TO 25/10Z UNTIL 26/02Z.  IF NOT FOR THE
UNCERTAINTY OF THE ONSET AND DEMISE OF THESE WINDS...WOULD HAVE
ISSUED A HIGH WIND WARNING THIS MORNING.  WILL DEFER TO THE
DAYSHIFT...WHO WILL LIKELY RESOLVE THE ABOVE AND ISSUE THE HIGH WIND
WARNING.

AFTER A BIT OF A WINDY START TUESDAY MORNING...COOLER TEMPERATURES
AND QUIETER WEATHER CONDITIONS ARE EXPECTED AREAWIDE.  THE COOL DOWN
WILL BE SHORT LIVED THOUGH AS AN UPPER RIDGE WILL FLATTEN AND
EXPAND OVER THE AREA INTO THURSDAY.  RAIN CHANCES STILL LOOK PRETTY
MEAGER THROUGHOUT THE FORECAST PERIOD.

&&

.FIRE WEATHER...
WINDS TODAY ARE EXPECTED TO BE SIGNIFICANTLY LIGHTER WITH A SURFACE
HIGH TO THE EAST OF THE AREA AND ONLY A WEAK LEE TROUGH DEVELOPING
SOUTH THROUGH EASTERN NEW MEXICO.  SOUTHWEST DOWNSLOPE WINDS WILL
PROVIDE ANOTHER WARM DAY AREAWIDE.  RH/S WILL LIKELY END UP BELOW 15
PERCENT AREAWIDE DURING PEAK HEATING.  NEAR CRITICAL FIRE WEATHER
CONDITIONS WILL OCCUR IN THE GUADALUPE MOUNTAINS THIS AFTERNOON...
BUT IT DOES NOT APPEAR THERE WILL BE SEVERAL HOURS WITH RH/S LOW
ENOUGH TO ISSUE A RED FLAG WARNING.  OVER THE REST OF THE AREA...
WHILE  CONDITIONS WILL NOT EXCEED CRITICAL FIRE WEATHER
PARAMETERS...FIRE WEATHER CONCERNS WILL STILL BE ELEVATED AREAWIDE
DUE TO DRY FUELS.  RH RECOVERY WILL BE POOR OVERNIGHT AS SURFACE
WINDS STAY AROUND 10 KT.  SOME LOCATIONS MAY NOT REACH 30 PERCENT BY
SUNRISE MONDAY.

EXTREME FIRE WEATHER CONDITIONS WILL LIKELY OCCUR MONDAY OVER MUCH
OF THE FORECAST AREA...THEREFORE WILL ISSUE A RED FLAG WARNING FOR
THE ENTIRE AREA BETWEEN 25/18Z AND 26/03Z.  WINDY TO VERY WINDY
CONDITIONS ARE EXPECTED AREAWIDE MONDAY...ALONG WITH UNSEASONABLY
WARM TEMPERATURES AHEAD OF A STRONG COLD FRONT.  WESTERLY DOWNSLOPE
WINDS WILL DRY THE AIR FURTHER THAN MODEL DEPICTIONS CAN RESOLVE...
WHICH WILL RESULT IN MINIMUM AFTERNOON RH/S IN THE 5 TO 10 PERCENT
RANGE.  COMBINING THE ABOVE WITH THE DRY STATE OF FUELS ACROSS
SOUTHEAST NEW MEXICO AND WEST TEXAS WILL RESULT IN ABYSMAL FIRE
WEATHER CONDITIONS AND POSSIBLY EXTREME FIRE BEHAVIOR.  NOT ONLY
WILL THE HAINES INDEX BE MODERATE OVER A GOOD PORTION OF THE AREA...
BUT BLUSTERY WEST WINDS WILL SHIFT TO THE NORTHWEST MOST LOCATIONS
BY LATE AFTERNOON...THEN TO THE NORTH AND NORTHEAST BEHIND A STRONG
COLD FRONT DURING THE EVENING.  RH/S WILL BE SLOW TO RECOVER DURING
THE EVENING...SO THE POSSIBILITY OF THE RED FLAG WARNING BEING
EXTENDED BEYOND 26/03Z WILL EXIST.  IF THE RED FLAG WARNING IS
EXTENDED MONDAY EVENING...LOCATIONS FROM THE MARFA PLATEAU AND
DAVIS MOUNTAINS...EASTWARD ACROSS THE STOCKTON PLATEAU AND LOWER
TRANS PECOS...AND SOUTH OVER THE BIG BEND REGION WOULD LIKELY BE
INCLUDED.  TEMPERATURES WILL COOL AREAWIDE...ESPECIALLY AFTER
26/06Z...SO FIRE WEATHER CONDITIONS SHOULD EASE.  TUESDAY WILL BE
MUCH COOLER AREAWIDE...BUT IT WILL STILL BE DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              80  51  83  37  /   0   0   0   0
CARLSBAD NM                82  50  79  36  /   0   0   0   0
DRYDEN TX                  84  50  90  49  /   0   0   0   0
FORT STOCKTON TX           85  56  87  42  /   0   0   0   0
GUADALUPE PASS TX          75  51  72  38  /   0   0   0   0
HOBBS NM                   81  48  79  34  /   0   0   0   0
MARFA TX                   78  37  80  34  /   0   0   0   0
MIDLAND INTL AIRPORT TX    80  49  82  36  /   0   0   0   0
ODESSA TX                  81  50  82  36  /   0   0   0   0
WINK TX                    88  51  89  40  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM TO 8 PM MST MONDAY FOR THE FOLLOWING
     ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM 3 AM TO 7 PM MST MONDAY FOR THE FOLLOWING
     ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM 12 PM CST /11 AM MST/ TO 9 PM CST /8 PM
     MST/ MONDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND
     AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
     AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WATCH FROM 4 AM CST /3 AM MST/ TO 8 PM CST /7 PM MST/
     MONDAY FOR THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS
     AREA...GUADALUPE MOUNTAINS.

&&

77/67
Hazardous weather outlook, Feb 24, 3:47 AM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 AM CST SUN FEB 24 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
347 AM CST SUN FEB 24 2008 /247 AM MST SUN FEB 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO OCCUR MONDAY AS
WARM...WINDY...AND DRY CONDITIONS ARE EXPECTED AREAWIDE.  THESE
HIGH WINDS WILL LIKELY LEAD TO AREAS OF BLOWING DUST ACROSS THE
PERMIAN BASIN...SOUTHEASTERN NEW MEXICO PLAINS...AND TRANS PECOS
REGIONS.  IN ADDITION...VERY STRONG WINDS ARE POSSIBLE ACROSS THE
GUADALUPE AND DAVIS MOUNTAINS ON MONDAY.  GUSTS MAY REACH 80 MPH
IN THESE MOUNTAINOUS REGIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 3:38 PM CSTHigh Wind WarningMAF28 hr
Feb 24, 3:38 PM CSTWind AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more25 hr

Nearby

Red Flag Warnings in Texas, 2008Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.